Let $H$ be a connected, unipotent linear algebraic group defined over a local field $k$. Let $H \times_k X \rightarrow X$ be an action of $H$ on an irreducible, affine $k$-variety $X$ which is defined over $k$. Then the orbits of the group action $H(\overline{k}) \times X(\overline{k}) \rightarrow X(\overline{k})$ are Zariski-closed in $X(\overline{k})$.

What about the orbits of the group action $H(k) \times X(k) \rightarrow X(k)$? By the general theory of analytic manifolds, the orbits are locally closed subvarieties of $X(k)$. Are these orbits always closed, as in the algebraically closed case?

  • 1
    $\begingroup$ Can you further explain how this relates to Kostant-Rosenlicht (1961, Thm 2); Birkes (1971, Thm 12.1); Borel (1991, Prop. 4.10)? $\endgroup$ – Francois Ziegler Mar 6 '18 at 8:16
  • $\begingroup$ Sorry, I am not sure what you are asking. Those theorems just say that the orbits of $X(\overline{k})$ under a unipotent group are Zariski closed, right? $\endgroup$ – D_S Mar 6 '18 at 16:54
  • $\begingroup$ Just curious and unsure how algebraic closure enters, in these refs. $\endgroup$ – Francois Ziegler Mar 6 '18 at 18:17
  • $\begingroup$ If $V \subseteq \mathbb A_k^n$ is an affine scheme of finite type over a field $k$, then $V(\overline{k})$ is an affine variety in the classical sense, i.e. the set of zeroes in $\mathbb A_k^n(\overline{k}) = \overline{k}^n$ of some set of polynomials. In Borel and the other references, they are working with classical varieties. So when they talk about a variety $V$, their $V$ is really our $V(\overline{k})$. $\endgroup$ – D_S Mar 6 '18 at 19:30
  • $\begingroup$ I see; thank you! $\endgroup$ – Francois Ziegler Mar 7 '18 at 12:23

Edit: This answer is valid only in characteristic 0!

Yes. For a unipotent group $H$ the orbits of $H(k)$ in $X(k)$ coinside with the intersections of the form $H(\bar{k}).x \cap X(k)$, hence even Zarizki closed. In general, the orbits of $H(k)$ on sets of the form $H(\bar{k}).x \cap X(k)$ are classified by the first cohomology $H^1(k,H_x)$ for $H_x$ the stabilizer of $x$ in $H$. But Galois cohomology of unipotent groups vanish. This is a generalization of the fact that $H^1(k,\mathbb{G}_a) = \{1\}$ and in fact follows from this, since every unipotent group has a filtration with associated graded consist of several copies of $\mathbb{G}_a$, so by induction and some long exact sequences it follows.

| cite | improve this answer | |
  • $\begingroup$ Thank you. Does the cohomology set $H^1(k,H_x)$ arise from looking at the exact sequence of pointed sets $1 \rightarrow H_x(\overline{k}) \rightarrow H(\overline{k}) \rightarrow H(\overline{k}).x \rightarrow 1$? $\endgroup$ – D_S Mar 6 '18 at 6:40
  • $\begingroup$ more or less, but you need to be careful here. The statement that the orbits of $H(k)$ are classified by the cohomology is stringer than the exactness of the corresponding long sequence of cohomology, as a sequence of pointed sets. The action of $H(k)$ on $(H(\bar{k}).x)(k)$ is important. $\endgroup$ – S. carmeli Mar 6 '18 at 6:57
  • $\begingroup$ The method of proof in this answer is incorrect when ${\rm{char}}(k)=p>0$ since the scheme-theoretic stabilizer $H_x$ is merely a unipotent group scheme and not necessarily smooth nor connected nor (even if smooth and connected) $k$-split. In particular, it has no reason to have a filtration with successive quotient $\mathbf{G}_a$, and over imperfect fields of characteristic $p$ (including local function fields) the degree-1 cohomology of a form of $\mathbf{G}_a$ can be nontrivial and even infinite. $\endgroup$ – nfdc23 Mar 6 '18 at 7:12
  • $\begingroup$ true, this works only for characteristic 0. thanks. $\endgroup$ – S. carmeli Mar 6 '18 at 7:25
  • 2
    $\begingroup$ It is still true in char. $p>0$ that the orbits of $H(k)$ are closed in $X(k)$ for the valuation topology. First, the algebraic orbit (scheme-theoretic image of the orbit map) is a closed subscheme $Z$ of $X$ by Rosenlicht, so you may replace $X$ by $Z\cong H/H_x$. The projection $H\to X$ is then an $H_x$-torsor, and the result follows from Theorem 1.2 in my paper with O. Gabber and P. Gille (Algebraic Geometry 5 (2014) 573–612). This works over any henselian valued field $k$ whose completion is a separable extension of $k$. $\endgroup$ – Laurent Moret-Bailly Mar 6 '18 at 16:40

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.